It is well known that the gap between the optimal values of bin packing and fractional bin packing, if the latter is rounded up to the closest integer, is almost always null. Known counterexamples to this for integer input values involve fairly large numbers. Specifically, the first one was derived in 1986 and involved a bin capacity of the order of a billion. Later in 1998 a counterexample with a bin capacity of the order of a million was found. In this paper we show a large number of counterexamples with bin capacity of the order of a hundred, showing that the gap may be positive even for numbers which arise in customary applications. The associated instances are constructed starting from the Petersen graph and using the fact that it is fractionally, but not integrally, 3-edge colorable.

Friendly Bin Packing Instances without Integer Round-up Property / Caprara, A.; Dell'Amico, Mauro; Diaz Diaz, Jose Carlos; Iori, Manuel; Rizzi, R.. - In: MATHEMATICAL PROGRAMMING. - ISSN 0025-5610. - STAMPA. - 150:1(2015), pp. 5-17. [10.1007/s10107-014-0791-z]

Friendly Bin Packing Instances without Integer Round-up Property

DELL'AMICO, Mauro;DIAZ DIAZ, Jose Carlos;IORI, MANUEL;
2015

Abstract

It is well known that the gap between the optimal values of bin packing and fractional bin packing, if the latter is rounded up to the closest integer, is almost always null. Known counterexamples to this for integer input values involve fairly large numbers. Specifically, the first one was derived in 1986 and involved a bin capacity of the order of a billion. Later in 1998 a counterexample with a bin capacity of the order of a million was found. In this paper we show a large number of counterexamples with bin capacity of the order of a hundred, showing that the gap may be positive even for numbers which arise in customary applications. The associated instances are constructed starting from the Petersen graph and using the fact that it is fractionally, but not integrally, 3-edge colorable.
10-giu-2014
150
1
5
17
Friendly Bin Packing Instances without Integer Round-up Property / Caprara, A.; Dell'Amico, Mauro; Diaz Diaz, Jose Carlos; Iori, Manuel; Rizzi, R.. - In: MATHEMATICAL PROGRAMMING. - ISSN 0025-5610. - STAMPA. - 150:1(2015), pp. 5-17. [10.1007/s10107-014-0791-z]
Caprara, A.; Dell'Amico, Mauro; Diaz Diaz, Jose Carlos; Iori, Manuel; Rizzi, R.
File in questo prodotto:
File Dimensione Formato  
Caprara-et-al-MathProgr-2015.pdf

non disponibili

Descrizione: Articolo principale
Tipologia: Versione dell'editore (versione pubblicata)
Dimensione 181.74 kB
Formato Adobe PDF
181.74 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

Licenza Creative Commons
I metadati presenti in IRIS UNIMORE sono rilasciati con licenza Creative Commons CC0 1.0 Universal, mentre i file delle pubblicazioni sono rilasciati con licenza Attribuzione 4.0 Internazionale (CC BY 4.0), salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11380/1013714
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 22
  • ???jsp.display-item.citation.isi??? 17
social impact